Monday, October 28, 2013

Saving Lives with Narcan

Saving Lives with Narcan
By Tessie Castillo

No one wants to be in a situation where the life of a friend is at risk. Unfortunately, for many people who use opiates such as heroin or prescription painkillers, this scenario is not uncommon. Louise, a drug user in central North Carolina, has been called on to save lives over more than 100 times.

Drug overdose is the leading cause of accidental death nationwide, surpassing even auto fatalities. The majority of these deaths are caused by opiates, which slow a person’s respiratory system to the point where he or she stops breathing. As Louise can attest, seeing someone overdose on opiates can be scary – blue lips, shallow, gargled breathing, clammy skin – but many people simply look asleep. These are the most dangerous overdoses, because the warning signs may come too late.

Calling 911 is the best response to an overdose. Unfortunately, studies it’s not the most common. Studies report that due to fear of law enforcement, witnesses to an overdose call for help less than half the time. , and instead they try “home fixes,” such as rescue breathing, which helps, or putting ice or cold water on the person, which does not.

“We read in the news that most police officers are not making arrests at the scene of an overdose, but that is not our truth,” says Louise. “I have never once heard of an overdose [in my area] where police treated it as a medication situation instead of a criminal one. This is a major problem for drug users. Their lives are devastated by the legal system. With a criminal record they can’t get jobs, housing, scholarships; the justice system invades every aspect of life. So they won’t call for help. It’s not that we don’t care about our friends [who overdose]. But nobody wants to be the person who called 911 and sent everyone to jail.”

Due to fear of police, many drug users they may try “home fixes” in the event of an overdose, such as placing ice on the person’s groin, putting them in a cold shower, injecting them with milk or salt water, or a number of other remedies that don’t actually work. The best way to help someone experiencing an overdose is to do rescue breathing (not CPR) and to administer naloxone, an antidote that reverses the effects of opiate overdose.

In April 2013 North Carolina passed a new law, the 911 Good Samaritan/ Naloxone Access law, to help save lives from overdose. The first part of the law grants limited immunity for possession of small amounts of drugs to anyone who experiences a drug overdose or calls 911 for help. The second part of the law removes liability from doctors who prescribe naloxone to patients and bystanders who administer the antidote to someone experiencing an overdose. It also allows community organizations such as the North Carolina Harm Reduction Coalition to distribute naloxone to people at risk for opiate overdose and their loved ones under the standing orders of a medical provider.

Changing state law by granting limited immunity from drug or paraphernalia charges to witnesses who call for help can go long way towards encouraging people to do the right thing. In the past two years, 10 states have passed 911 Good Samaritan laws that do just that. This year, 12 more are moving similar bills, including North Carolina.

“We read in the news that most police officers are not making arrests at the scene of an overdose, but that is not our truth,” says Louise. “I have never once heard of an overdose [in my area] where police treated it as a medication situation instead of a criminal one. This is a major problem for drug users. Their lives are devastated by the legal system. With a criminal record they can’t get jobs, housing, scholarships; the justice system invades every aspect of life. So they won’t call for help. It’s not that we don’t care about our friends [who overdose]. But nobody wants to be the person who called 911 and sent everyone to jail.”

The 911 Good Samaritan laws encourage people to call for help, but there is another option to reduce premature deaths from overdose. Narcan, or naloxone, is an antidote that reverses the effects of opioid overdose. Similar to the EpiPen for allergies naloxone, Narcan is simple to use, effective, and safe enough to be administered by people with no medical trainingnonmedical personnel. Paramedics have used it for years, but particularly in rural areas where emergency response may come too late, Narcan is becoming available to drug users and their loved ones. Louise has personally reversed over 30 overdoses.

“The first reversal was the scariest,” she said. “I got a call in the middle of the night from someone in a panic. I told her to call 911, but she wouldn’t because of police. I explained over the phone how to do rescue breathing while I drove to the house with Narcan. When I got there I found the guy [who had overdosed] lying on the floor, bluish and naked. They had put him in a cold shower to try and wake him up. I didn’t even know what drugs he had taken, and no one could explain it to me because they were all freaking out. I gave him a dose of Narcan and he started breathing again, but raspy, so I gave him more. Then we called 911 and I left. I found out later that he had woken up soon after. He really appreciated what I’d done for him.”

Nationwide, over 10,000 lives have been saved through distributing Narcan directly to people most affected and training them on how to recognize and respond to an overdose. Yet the practice is not without dissent. Opponents argue that if drug users have the antidote to an overdose, they will use more drugs. Fortunately, scientific facts and eyewitness accounts prove these claims false. Narcan puts a drug user into acute withdrawal. The experience is so unpleasant that no user would deliberately increase use because Narcan was close at hand. Giving stomach pumps to alcoholics won’t cause them to drink more, because no one wants his or her stomach pumped. No one wants to self-administer Narcan either.

“People don’t set out to overdose,” says Louise. “Having narcan makes no difference in whether you overdose, but it makes a huge difference in whether you live.”
NCHRC   //  PO BOX 13761, Durham, NC, 27709  //  336-543-8050   //   www.nchrc.org


1 comment:

  1. This is the reality of the opiate epidemic in America today. Fortunately there are people like Louise around when overdose occurs because lives have been saved through the administration of naloxone in these instances.

    ReplyDelete